Advanced Prostate Cancer
5,193 members4,853 posts

Has Zytiga Failed or Hurt You?

Not to alarm anyone: We are interested in hearing about any and all negative experiences with Zytiga. What have been your side effects and were you able to "tolerate" them? Would you take Zytiga again, if you could make your choice all over again. Please reply below.

29 Replies
oldestnewest

No problems here that I did not have prior. Go into the doc this week for another PSA and blood work. Time will tell. Be great if all drugs worked as well.

1 like
Reply

I was on it for about a year and a half when it was first approved and then for another 2 to 2.5 years together with xtandi, I never had a problem with the zytiga, xtandi made me tired so I took it at night and slept an extra hour. I was also heavily pretreated with ketoconazole.

1 like
Reply

I had 10 cycles of Docetaxel finishing May 10, 2016. Then 5 months only Zoladex to clear system. Sept '16 commenced Zytiga still with Zoladex. No problems. PSA dropped 50% in first 2 weeks, continual lowering, and am now steady @ 0.030 after 9 months. Still no problems. David

1 like
Reply

Been taking it for about 4 years. No problem as far as I know. Would definitely take it again.

2 likes
Reply

Is it still working for you?

Reply

I recently reached the end of the road with Zytiga, but it worked for almost 3 years. The prednisone caused easy bruising. My med onc agreed to cut my dose from 10 mg per day to 5. The problem didn't go away, but the bruises weren't as deep.

1 like
Reply

I would take it again. Overall, it was a pretty easy way to live longer.

Reply

Began Zytiga in January 2013, just after approval. Got about 2 years out of it. No problems. Moved to high dose ketoconazole and then Xtandi.

2 likes
Reply

Started about 3 months ago, in concert with Prednisone and test drug. So far, compared to the previous trial using cabozantinib, I feel so much better on this. Enrgy level far better, not any chronic pain areas and PSA down from 28 to 1.5. Its been a great experience and refreshing to have positive movement.

2 likes
Reply

First took Xtandi for 32 months, then PSA started to rise and fatigue became overwhelming. Took Zytiga for two months (6 months later), first month lowered PSA form 11.5 to 10.25, then 2nd month, had nausea and bone pain, PSA doubled to 23.5 and then stopped. Liver metastases doubled in size.

1 like
Reply

On it 9 months. No problems so far. Prednisone a bigger problem. Muscle weakness, Oncologist just gave me a holiday fromP. No liver problems so far.

1 like
Reply

Only been on it three months but so far it's brought my PSA down to 0.3 from 10.0 with zero side effects.

1 like
Reply

I took Zytiga for 4 weeks and it drove my PSA down from 3.7 to .5. I had to stop it because my liver couldn't handle it. I am now on Xtandi.

1 like
Reply

Well, Darryl, as I read the responses, it looks like your question has yet to be answered. I also have no side effects from Zytiga. I believe it's due to the fact that it has the same side effects as most ADT drugs. IMO. I've been on Lupron for over seven years, so I had already dealt with the side effects of that.

Joe

2 likes
Reply

I had little problem with the Zytiga but the Predisone you have to take with it was bad--easily bruised and bleeding skin, cognitive problems (especially memory), fatigue, weight gain, headaches, idiopathic incracranial hypertension, and insomnia.

1 like
Reply

Was on Zytiga for several years. Only side effects were from the Prednisone. Easy bruising left my arms a mess. Other than that found Zytiga easy to tolerate. Currently on Xtandi.

3 likes
Reply

I've had success on Zytiga for 30 months. The prednisone slowed my weight loss (and another drug--maybe in combination with prednisone--completely reversed it). I went through some very tired periods, though those moderated. I am probably near the end of Zytiga. New scans later this week.

2 likes
Reply

did you mean to say 3 years?

Reply

I meant months. Corrected. Thanks for the heads up!!

1 like
Reply

I've been on Zytiga (Abiraterone in the UK) for 5.5 years as part of Stampede trial arm G. Prenisolone has had more of an effect I think, it's hard to pin it down when your on Zoladex as well.

PSA at diagnosis was >600. Within 4 weeks below 0.1, where it has stayed. Last checked 6 weeks ago, < 0.1.

Side effects mainly muscle wastage in my legs and thighs, but both femurs are damaged anyway through PCa. Most other effects also possibly down to Zoladex and steroid. Greasy skin and hair now normal, but thickened throat mucus.

I was taking opiate painkillers for leg problems at night, but I stopped taking them due to increased addiction. That was a nightmare, I should have weaned myself off them but went 'cold turkey' instead.

I believe the Stampede arm G results are due out in a couple of weeks, my Oncologist intimated that they're really good.

My bloods have been checked every 4 weeks for the last 5 years , along with BP, and all normal, no liver problems at all.

I guess I'm lucky, and an ideal responder to this drug.

1 like
Reply

I was on Zytiga for 3 months at end of 2016. Side affects were not an issue however, bone pain & PSA continued to increase. I discontinued use with Onc's concurrence.

1 like
Reply

Hello.

My husband Paul has been on it for three years now. He is getting on very well. Sometimes he feels tired or even weak and we find that he needs to rest a lot. When he does too much, he can experience nausea. But that is all really. Now, as you know, his PSA was slowly rising again at the beginning of this year so we thought that the drug mightn't work well any more, but now his PSA is going down again. So it is a very good experience.

Mel.

Reply

So when I read through all the replies, and if I didn't know about this drug already, I would think: Wow, this must be a great thing and we have to try it! The responses seem to be mostly positive. How wonderful!

Mel.

Reply

Hi. My Dad who was diagnosed with stage 4 PCa with bone mets since march 2015 had been on Zytiga for almost 1 year and PSA went down, from 500 initially to 2. It was well tolerated by my father (my father has no comorbidities, with average weight, no diabetes, no cardiovascular disease, all labs normal except for the PSA). I say give it a try. But we all know that eventually the cancer cells would be refractory to these hormones (zytiga). Just 2 months ago, my dad's PSA started to rise again. His PSA is 115 now. I think our Uro-onc would be suggesting to start chemotherapy soon which breaks my heart.

But for me Zytiga had done my father well. Its worth to try.

Reply

Interesting to read these comments. I started on Zytiga in December and my PSA dropped significantly and I actually started to feel pretty good. Unfortunately after 5 months PSA started to rise significantly and bone pain really kicked in. Have now discontinued.

Reply

My dad has been on Zytiga for ~2 months now. He was in the hospital with major side effects. His red blood cell count crashed, he got ulcers in the stonach and small intestine. His hands/feet/neck/throat all bloated with excess water. His skin looked like it was going to burst. He could barely walk. He ended up getting 2 blood transufsions. His salinity crashed. they took him off the prednisone and after 5 days.. He got alot better. But then we found out that the nurse had forgotten to give him the zytiga as well. So.. Swelling was down. Levels got normal. He was sent home. But then we started to re-give him the zytiga (without the prednisone) as his doctor recomended.. And he started gaining water immediately. 2 days went by and he was back to retaining a ton of water. Now my mom is gone to the hospital again to get him removed from this pill. Looking at zytiga sheet, I see it says he must take the cortisone at the same time to protect his liver. Well, his doctor didn't do that. So it's dangerous. Granted, my dad his diabetes, high blood pressure and takes a variety of medication. Maybe there's some interactions going on that gives him negative side effects. Whatever the case may be.. I'm disapointed and now affraid that my father may die due to his stage 4 prostate cancer (that got removed 2 years ago but is now matastisized in his bones).

Links:

chemocare.com/chemotherapy/...

drugs.com/drug-interactions...

UPDATE.. -----

So i did alot of research.. I see alot of people that got off Zytiga or Xtandi then went on immunotherapy. So now I'm pushing for my dad to get immunotherapy instead.

provenge.com/advanced-prost...

cancer.ca/en/research-horiz...

Reply

2 mos. in taking 1,000 mg. Zytiga on an empty stomach at bedtime and 5mg. prednisone with lunch the following day resulted in a severe rash, and my Oncologist had me stop immediately! Slowly healing from the rash one month later and now have xtandi, though waiting to clear up before resuming treatment.

Reply

Nine months on Zytgia and feeling great. Have hot flashes but i think there from lupron. Good health to everyone

Reply

73 years old, been on Zytiga, Lupron and Avodart for 33 months PSA <1

Prior to going on Zytiga I was on Casodex, Lupron and Avodart for 14+ years before the Casodex faild, just stating informed..

Everybody should go the PCRI Conference in LA every September, we'll be there

Reply

You may also like...